ECT?

By Dr. Marie Hartwell-Walker

Q: I’ve suffered from depression for over 20 years with periods of “remission” but never really normal mood. Diagnosis is Major Depression,with features of dependent personality but not full Axis II. I’ve been on Prozac,Zoloft,Cymbalta,Serzone, Wellbutrin,Buspar,Geodon (Yikes!),Seroquel,Elavil,Trazadone, Effexor,Lamictal,Klonipin (only briefly), Xanax (again briefly), different thyroid medications, estrogen, and probably a few others I’ve forgotten.Currently on Provigil,Wellbutrin,Buspar, Synthroid and Estrogen. I have been in long term therapy, do Yoga, Stress reduction, three different 12-step groups, no alcohol or drugs for 15 years,church involvement,and still feel like shit at least 60% of the time. I continue to work and live the life of the living dead. I think my current psychiatrist is stymied, as am I. Although I am not in a vegative state or threatening suicide, he is recommending ECT or TMS. I feel like he is giving up on me but also know there probably is nothing left to recommend. Any ideas?

A: It sounds like you have done everything a person can do to shake a chronic depression. At this point, your psychiatrist’s recommendation does make sense to me. Considering ECT or TMS doesn’t mean he is giving up on you. It means that, having tried everything else, ECT or TMS may be the things left to try that could give you some relief. You might want to get a second opinion just to ease your own mind that there are not other alternatives. Then it is up to you and your doctors to weigh the risks and benefits of the procedures.

I don’t know enough about your case to comment, of course. But I can tell you that over the years I have supported several patients with chronic intractable depression in the decision to have ECT and it has been helpful.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 17 Dec 2008

APA Reference
Hartwell-Walker, D. (2008). ECT?. Psych Central. Retrieved on November 27, 2014, from http://psychcentral.com/ask-the-therapist/2008/12/17/ect/